Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 7, 2002, 2:36 PM PST for Calaveras County, Stanislaus County, Tuolumne County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2002, 2:36 PM PST (22:36 UTC)
- Expired
- Mar 7, 2002, 3:15 PM PST
- In force
- 39 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
Counties Calaveras County, CA, Stanislaus County, CA, Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 110 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 072236 SVRSAC CAC009-099-109-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 233 PM PST THU MAR 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN TUOLUMNE COUNTY IN CALIFORNIA SOUTHWEST CALAVERAS COUNTY IN CALIFORNIA NORTHEASTERN STANISLAUS COUNTY IN CALIFORNIA * VALID UNTIL 315 PM PST * AT 225 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF JAMESTOWN...OR ABOUT 18 MILES NORTHEAST OF MODESTO...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AT 310 PM PST COLUMBIA AT 315 PM PST SONORA AT 320 PM PST HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3792 12088 3776 12078 3791 12032 3811 12044
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:45 AM PST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 7, 8:45 AM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
845 AM PST THU MAR 7 2002
MODERATE SNOW IS BEING REPORTED AT BLUE CANYON WITH OTHER REPORTING
STATIONS INDICATING LIGHT RAIN...ALTHOUGH RADAR INDICATES SOME
EMBEDDED PATCHES OF MODERATE PRECIPITATION...MAINLY IN THE FOOTHILLS
AND COASTAL HILLS SOUTH OF THE BAY AREA. EXPECT CONTINUED DEVELOPMENT
THIS MORNING...TAPERING OFF AND BECOMING CONVECTIVE THIS AFTERNOON.
RADAR IS ONLY INDICATING LIMITED RETURNS IN THE COLD AIR OFFSHORE
ALTHOUGH THE CLOUD FIELD IN IR SAT PIX SUGGEST ENOUGH MOISTURE TO
TRIGGER SHOWERS AFTER FRONTAL PASSAGE. THUNDERSTORMS A POSSIBILITY
AGAIN TODAY AS THE AIRMASS BECOMES LESS STABLE. GRIDDED MODEL DATA
DELAYED DUE TO COMMUNICATION PROBLEMS AT GATEWAY. PLAN TO UPDATE
ZONES LATER THIS MORNING AS PRECIPITATION DIMINISHES. NO CHANGE TO
WARNINGS OR ADVISORIES AT THIS TIME. SOUTHERLY SURFACE WINDS HAVE
INCREASED THIS MORNING BUT STILL BELOW ADVISORY CRITERIA.
.STO...WINTER STORM WARNING FOR THE WEST SLOPE OF THE NORTHERN SIERRA
NEVADA TODAY...
WINTER STORM WARNING FOR WESTERN PLUMAS COUNTY TODAY THROUGH
THURSDAY MORNING.
SNOW ADVISORY TODAY FOR THE SHASTA COUNTY MOUNTAINS AND
PORTIONS OF THE COASTAL RANGE.The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 4:16 PM PST | Severe Thunderstorm Warning | STO | Tehama | 29 min |
| Mar 7, 1:45 PM PST | Severe Thunderstorm Warning | STO | Calaveras, Stanislaus | 45 min |
| Mar 7, 1:51 PM PST | Severe Thunderstorm Warning | STO | Calaveras, Stanislaus | 39 min |
Nearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.